Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 3, NWS Huntsville, AL

January 12, 2023Limestone County, Madison County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Jan 12, 2023, 8:35 AM CST for Limestone County, Madison County, Morgan County, Alabama. It was in force for 25 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 8:35 AM CST (14:35 UTC)
Expired
Jan 12, 2023, 9:00 AM CST
In force
25 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Limestone County, AL, Madison County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 84 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 8:35 AM CSTTSTM WND DMG4 Nnw Decatur, ALMULTIPLE REPORTS OF DAMAGE NEAR LINDE RD. AND AL-20.
Jan 12, 8:36 AM CSTTSTM WND DMG3 Nw Decatur, ALNUMEROUS TREES DOWN NEAR GORDON TERRY RD/BELTLINE RD.
Jan 12, 8:40 AM CSTTSTM WND DMG3 Nne Decatur, ALDAMAGE REPORTED AT DECATUR MARINA.
Jan 12, 8:44 AM CSTTSTM WND DMG4 Wnw Mooresville, ALTREES DOWN AT CALHOUN COMMUNITY COLLEGE.
Jan 12, 8:44 AM CSTTSTM WND DMG5 Nw Mooresville, ALTREES SNAPPED NEAR PRIOR FIELD IN TANNER.
Jan 12, 8:44 AM CSTTSTM WND GST 624 Wnw Mooresville, ALKDCU REPORTS A WIND GUST TO 54 KT.
Jan 12, 8:46 AM CSTTSTM WND DMG2 Nw Mooresville, ALTREES AND DEBRIS IN ROAD NEAR FENNEL LN/FENNEL RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 6:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

849 
WFUS54 KHUN 121435
TORHUN
ALC083-089-103-121500-
/O.NEW.KHUN.TO.W.0003.230112T1435Z-230112T1500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
835 AM CST Thu Jan 12 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  West central Madison County in north central Alabama...
  Southeastern Limestone County in north central Alabama...
  Northwestern Morgan County in north central Alabama...

* Until 900 AM CST.

* At 833 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Trinity, or near Decatur, moving northeast at 45 
  mph. This storm produced damage in Moulton near the intersection 
  of Highways 157 and 24. 

  HAZARD...Tornado.

  SOURCE...Weather spotters reported funnel cloud in northeastern 
           Lawrence County.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Tanner around 840 AM CST.
  Huntsville International Airport around 850 AM CST.
  Western Huntsville, Madison, Redstone Arsenal and Harvest around 
  900 AM CST.

Other locations impacted by this tornadic thunderstorm include
Mooresville, Capshaw, Belle Mina and French Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3487 8682 3465 8665 3456 8709 3458 8711
      3469 8711 3470 8712
TIME...MOT...LOC 1433Z 239DEG 38KT 3464 8703 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

12
2 follow-up statements
241 
WWUS54 KHUN 121446 RRA
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
846 AM CST Thu Jan 12 2023

ALC103-121456-
/O.CAN.KHUN.TO.W.0003.000000T0000Z-230112T1500Z/
Morgan AL-
846 AM CST Thu Jan 12 2023

...THE TORNADO WARNING FOR NORTHWESTERN MORGAN COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of Morgan County. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 PM CST for north central,
northeastern and northwestern Alabama...and Middle Tennessee.

LAT...LON 3487 8682 3465 8665 3461 8692 3465 8699
      3470 8701 3473 8700
TIME...MOT...LOC 1446Z 239DEG 38KT 3471 8689 

$$

ALC083-089-121500-
/O.CON.KHUN.TO.W.0003.000000T0000Z-230112T1500Z/
Madison AL-Limestone AL-
846 AM CST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM CST FOR WEST
CENTRAL MADISON AND SOUTHEASTERN LIMESTONE COUNTIES...
        
At 846 AM CST, a severe thunderstorm capable of producing a tornado
was located near Tanner, or near Athens, moving northeast at 45 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Huntsville International Airport around 850 AM CST.
  Madison, Redstone Arsenal and Harvest around 900 AM CST.
  Western Huntsville around 910 AM CST.

Other locations impacted by this tornadic thunderstorm include
Mooresville, Capshaw, Belle Mina and French Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3487 8682 3465 8665 3461 8692 3465 8699
      3470 8701 3473 8700
TIME...MOT...LOC 1446Z 239DEG 38KT 3471 8689 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

12
206 
WWUS54 KHUN 121458
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
858 AM CST Thu Jan 12 2023

ALC083-089-121508-
/O.EXP.KHUN.TO.W.0003.000000T0000Z-230112T1500Z/
Madison AL-Limestone AL-
858 AM CST Thu Jan 12 2023

...THE TORNADO WARNING FOR WEST CENTRAL MADISON AND SOUTHEASTERN
LIMESTONE COUNTIES WILL EXPIRE AT 900 AM CST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 100 PM CST for north central,
northeastern and northwestern Alabama...and Middle Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Huntsville Alabama.

LAT...LON 3487 8682 3465 8665 3461 8692 3465 8699
      3470 8701 3473 8700
TIME...MOT...LOC 1458Z 239DEG 38KT 3475 8680 

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 6:04 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 12, 6:04 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
604 AM CST Thu Jan 12 2023

...New AVIATION...

.NEAR TERM...
(Today)
Issued at 328 AM CST Thu Jan 12 2023

Bottom line up front and changes since last forecast package:

- A line of strong to severe storms will move across the TN Valley
  this morning into early this afternoon.
- Timing remains the same: arriving ~8am in NW AL, exiting NE AL
  ~2pm
- Updates to SPC outlooks: Slight risk now covers all of NW AL,
  far NE AL is now clipped by an Enhanced.
- Large hail is now a hazard with this line. Other hazards include
  damaging winds and tornadoes.
- Wind Advisory for the entire CWA has been issued for 7am-4pm
  Today as non convective wind gusts could reach 35mph.
- COLD air and some lingering precip chances behind the cold front
  on Friday could result in a little bit of snow for mainly
  portions of southern middle TN and NE AL. Other locations will
  see flurries or very minor accumulations.

Currently, we have low cloud ceilings with temps in the low
60...you read that right, in the 60s before dawn in mid January
thanks to strong WAA from breezy southwesterly winds. These winds
will pick up this morning into this afternoon to 15-25mph
sustained and gusts up to 35mph or slightly higher, thus a Wind
Advisory has been issued (7am-4pm).

Beyond the non convective wind gusts, a line of strong to severe
storms will be moving in this morning, intensifying as it slides
east, and quickly exit by this afternoon. A sfc low in MO/AR will
deepen as it lifts into the OH Valley today, pulling a strong cold
front with it.

Dewpoints have been able to creep up around 60 degrees and
daytime highs will encroach 70 degrees ahead of the arrival of the
front. The best moisture will remain to our south today. The
strong wind field with this system will create breezy non
convective winds as previously mentioned and a LLJ +50ks. With
this line will be moving fairly quickly, QPF still remains below
an inch, reducing any flooding concerns. Shear remains high with
0-3km of 30-40kts and 0-6km bulk shear 60-70kts. The latest
forecast soundings are now showing some lower level winds backing,
enhancing hodographs thus the potential for a tornado. Low level
lapse rates continue to steepen (7-8 degrees C/km) along with the
amount of available CAPE (SBCAPE: 300-900J/kg), thus we have
included large hail as a hazard for today and SPC has included us
in a 15% for hail.

Models remain consistent in timing, still expecting the storms to
exit NE AL ~2pm. There may be a small break after the line of
storms before a secondary line of showers and storms that develops
along the cold front itself moves through. Not expecting much with
that second batch.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 328 AM CST Thu Jan 12 2023

The Wind Advisory expires at 4pm today, however winds will remain
breezy overnight. These northwesterly winds will usher in much
colder air behind the front. Enjoy the warm ahead of this front as
temps will tank tonight into the low/mid 30s and only warm up into
the upper 30s to lower 40s on Friday with lows below freezing
Friday night.

As low level wrap around moisture brushes the TN Valley, we could
see flurries to light snow. Light snow accumulations less than an
inch are possible mainly for portions of southern middle TN and NE
AL. Everyone else will see flurries or very light accumulations.
Unlike the last time we had snow, our temps have been well above
freezing, so the ground temps should be warm enough to melt snow.
Of course elevated surfaces like bridges/overpasses will freeze
faster/easier so use caution.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 328 AM CST Thu Jan 12 2023

Chilly conditions to round out the week continue Saturday, as high
pressure over the regions controls the weather. After a chilly night
with lows in the mid 20s, not as chilly on Sat is forecast with highs
rising into the mid 40s. NW winds in the morning could be a bit brisk
in the 10-20 mph range, especially higher terrain in the morning but
should subside all areas in the evening. Similarly cold conditions
are forecast Sat night with lows in the mid/upper 20s. Surface high
pressure that has been controlling the weather will move east of the
region Sunday. A return southerly flow and more sun than clouds
should help high temperatures rise into the mid 50s, with southerly
winds 5-10 mph.

Not as cool for Sun night as warmer air settles over the region.
Lows should range from the lower 30s NE Alabama to lower 40s NW
Alabama. For Martin Luther King Day / Monday, clouds return, in
advance of another system nearing from the west. This next system
(a part of the Atmospheric River that's been impacting the western
states as of late) will also bring chances of showers to the
Tennessee Valley, especially in the afternoon over areas west of
I-65. A bit warmer with highs in the mid/upper 50s. Numerous showers
are forecast Mon night, as deepest moisture from the system moves
over the area. Overall instability and shear looks too low to add
thunder.

Showers should taper off from west to east on Tuesday, as this system
exits to the east. A frontal boundary with this system should remain
north of the area, helping even warmer conditions be realized, with
highs rising into the low/mid 60s. A stormy zonal flow continuing
across the western CONUS will make for an unsettled week. Yet another
system in this seemingly endless parade of storms will bring more
chances of showers to the Tennessee Valley late Tue night into
Wednesday. Continued mild to warm for mid January continues as well.
Lows Mon/Tue night will range in the mid 40s to around 50, and highs
Tue/Wed in the low/mid 60s. Normal temperatures this time of year
are around 52/34.

&&

.AVIATION...
(12Z TAFS)
Issued at 603 CST Thu Jan 12 2023

MVFR CIGS have already started to stream in this morning. A line
of strong to severe storms will push though this morning between 13-17Z
at MSL and 15-19Z at HSV brining a reduction of VIS and CIGs
along with the threat of damaging winds, hail and tornadoes.
Amendments and AWWs will be needed as it moves through. Outside of
thunderstorms, SW winds will be gusting up towards 30kts through
the day and remaining elevated overnight but more W/NW. Expecting
a break in the storms after the main line goes through with a few
additional shower/storms expected around 0Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 PM CST this afternoon for ALZ001>010-016.

TN...Wind Advisory until 4 PM CST this afternoon for TNZ076-096-097.

&&

NEAR TERM...JMS
SHORT TERM....JMS
LONG TERM....RSB
AVIATION...JMS

In the hours before

Special weather statement, Jan 12, 7:11 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
711 AM CST Thu Jan 12 2023

ALZ001-002-121400-
Lauderdale AL-Colbert AL-
711 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of central Lauderdale
and central Colbert Counties through 800 AM CST...

At 710 AM CST, Doppler radar was tracking a strong thunderstorm near
Midway, or near Iuka, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Waterloo and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.

&&

LAT...LON 3488 8810 3501 8796 3500 8767 3474 8742
      3461 8814
TIME...MOT...LOC 1310Z 235DEG 48KT 3473 8812

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:26 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more19 hr
Jan 12, 7:11 AM CSTSpecial Weather StatementHUNColbert, Lauderdale49 min
Jan 12, 7:14 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale31 min
Jan 12, 7:44 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min
Jan 12, 7:48 AM CSTTornado WarningHUNFranklin, Lawrence27 min
Jan 12, 8:12 AM CSTTornado WarningHUNLawrence, Limestone, Morgan33 min
Jan 12, 8:27 AM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan33 min
Jan 12, 8:54 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Marshall, Morgan36 min
Jan 12, 8:57 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison22 min
Jan 12, 9:18 AM CSTSevere Thunderstorm WarningHUNJackson, Madison27 min
Jan 12, 9:20 AM CSTSevere Thunderstorm WarningHUNCullman25 min
Jan 12, 9:42 AM CSTSevere Thunderstorm WarningHUNJackson33 min
Jan 12, 9:43 AM CSTSevere Thunderstorm WarningHUNCullman, Marshall16 min
Jan 12, 9:56 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson34 min
Jan 12, 10:00 AM CSTTornado WarningHUNDeKalb, Jackson30 min
Jan 12, 10:18 AM CSTSpecial Weather StatementHUNMarshall27 min
Jan 12, 12:53 PM CSTSpecial Weather StatementHUNLawrence37 min
Jan 12, 1:00 PM CSTSpecial Weather StatementHUNLauderdale30 min
Jan 12, 1:24 PM CSTSpecial Weather StatementHUNLimestone36 min
Jan 12, 1:47 PM CSTSpecial Weather StatementHUNLimestone, Madison43 min
Jan 12, 2:02 PM CSTSevere Thunderstorm WarningHUNMadison28 min
Jan 12, 2:41 PM CSTSpecial Weather StatementHUNJackson, Madison49 min
Jan 12, 3:00 PM CSTSevere Thunderstorm WarningHUNJackson30 min
Jan 12, 3:28 PM CSTSpecial Weather StatementHUNJackson47 min
Jan 12, 3:33 PM CSTSpecial Weather StatementHUNMarshall42 min
Jan 12, 3:43 PM CSTTornado WarningHUNDeKalb, Jackson32 min
Jan 12, 4:13 PM CSTSpecial Weather StatementHUNDeKalb32 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.